SMITH AND NEPHEW, INC. R3 36MM ID INTL DLT CER LNR 56MM; PROSTHESIS, HIP, HEMI-, TRUNNION-BEARING, FEMORAL, METAL/POLYACETAL
Back to Search Results |
| Catalog Number |
71331756 |
| Health Effect - Clinical Codes |
Unspecified Infection (1930); Pain (1994)
Type of Reportable Event
Serious Injury
Event or Problem Description
It was reported that the patient was complaining of pain.A revision surgery was performed due to infection.
Event or Problem Description
It was reported that a revision surgery was performed due to inflammatory pseudotumor after ceramic-on-ceramic total hip.
Additional Manufacturer Narrative
The associated complaint devices were returned and evaluated.The lab analysis concluded, minor scratches were seen on the inner surface of the cup, which was likely due to removal.The porous outer surface of the cup had bony growth indicating good fixation within the acetabulum.Bony growth was seen on the porous coated section of the stem, which indicates that the stem had proper fixation within the femur.Corrosion was observed in the mating area of the stem and on the mating region of the modular neck.Edax analysis was used on a smooth section of the neck and a discolored section of the neck to confirm corrosion.The discolored section of the neck resulted in a high oxygen peak on the spectrum and a 23.73% oxygen concentration.This determined that the discoloration was corrosion especially when compared to the smooth section which had a low oxygen peak and an oxygen concentration of only 1.20%.No manufacturing or material deviations were observed during this investigation.A review of the production documentation for the corresponding products did not reveal any deviation from the standard manufacturing processes.A review of complaint history for the listed part revealed no prior complaints for the listed batch.The clinical/medical team concluded, the inflammatory pseudotumor shows similarities with histopathological findings of adverse local tissue reactions.It was suggested that this is related to the ceramic-ceramic pairing.The mentioned publication reports on an inflammatory pseudotumor/adverse local tissue reaction in the absence of cobalt-chromium modular necks as well as on findings similar to reactions known from metal related issues.As the explanted cobalt-chromium femoral neck-stem combination has a known history of metal related failures and the material analysis showed corrosion on the neck taper, it is more likely that the reported findings relate to the modular neck.This was judged in the absence of the ceramic pairing for investigation.